Letters to the Editor
Letter: allopurinol co-therapy is safe and effective in autoimmune hepatitis
Article first published online: 3 APR 2013
© 2013 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 37, Issue 9, page 919, May 2013
How to Cite
Al-Shamma, S., McCrudden, R. and McLaughlin, S. (2013), Letter: allopurinol co-therapy is safe and effective in autoimmune hepatitis. Alimentary Pharmacology & Therapeutics, 37: 919. doi: 10.1111/apt.12285
- Issue published online: 3 APR 2013
- Article first published online: 3 APR 2013
- Manuscript Accepted: 26 FEB 2013
- Manuscript Received: 25 FEB 2013
We read with great interest the recent article by de Boer et al. on the use of azathioprine (AZA) and allopurinol co-therapy in autoimmune hepatitis (AIH). As discussed in their article, AZA remains the best immunosuppressive agent for the long-term management of AIH. However, it can be poorly tolerated in 10–20% of patients and can induce hepatotoxicity. The latter can be difficult to distinguish from nonresponse or partial response to AZA. Measuring thiopurine metabolite levels in this context can be invaluable, as significantly elevated 6-MMP with low or normal 6-TGN indicates ‘shunting’ and suggests AZA-induced hepatotoxicity.
Until recently, there were no published data on allopurinol co-therapy to allow for a significant reduction in AZA dose and reduce hepato-toxic metabolites. This practice has been successfully utilised in the context of inflammatory bowel disease (IBD) patients experiencing AZA intolerance or hepatoxicity.
We have recently reported a case of AZA-induced hepatotoxicity in an AIH patient treated at a district general hospital. Thiopurine metabolite levels demonstrated classical ‘shunting’. The response to allopurinol co-therapy was rapid and the patient remains in remission off corticosteroids with follow-up of over 12 months. In view of this outcome, we routinely utilise thiopurine metabolite measurement to help guide treatment in patients with apparent partial or nonresponse.
Very recently, we successfully treated a further patient with a similar presentation of persistently elevated ALT (60–90 IU/L) despite 20mg prednisolone and AZA compliance for over three months. A ‘suboptimal’ 6-TGN level of 220 pmol/8 × 108 RBC (but ‘normal’ 6-MMP of 2194 pmol/8 × 108 RBC) led to minimal AZA dose increase with subsequent significant cholestasis (ALP of 612 IU/L). Repeat metabolite levels confirmed development of significant shunting (6-TGN 257 pmol/8 × 108 RBC and 6-MMP 8941 pmol/8 × 108 RBC.) Addition of allopurinol with AZA dose reduction led to rapid normalisation of ALT (27 IU/L) and steroid reduction.
It is clear that our data combined with de Boer's work indicate excellent potential for allopurinol/AZA combination therapy. Its safety has already been well demonstrated in IBD patients and the rapid normalisation and maintenance of normal ALT are encouraging. We agree that future studies are required and a number of issues need to be addressed including optimal 6-TGN and 6-MMP ranges, whether a raised ALT in this situation is due to AZA-induced hepatotoxicity rather than genuine nonresponse, consideration to commencing allopurinol and AZA de novo to potentially reduce risk of unwanted side-effects and improve tolerability, measuring thiopurine metabolite levels universally to assess compliance as well as monitoring and anticipating side-effects, and whether the newer xanthine oxidase inhibitor febuxostat is a viable alternative in those intolerant to allopurinol.
In conclusion, we are greatly encouraged by de Boer's data and believe that our own experience at a district general hospital adds further data to the potentially invaluable role of xanthine oxidase inhibitors in the management of selected AIH patients treated with AZA.
Declaration of personal interests: Al-Shamma and McLaughlin wrote and reviewed the manuscript. McCrudden reviewed the manuscript.
Declaration of funding interests: None.